Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 264, NWS Jackson, MS

May 20, 2017Rankin County, Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2017, 1:11 PM CDT for Rankin County, Simpson County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 1:11 PM CDT (18:11 UTC)
Expired
May 20, 2017, 1:45 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rankin County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1158 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS54 KJAN 201811
SVRJAN
MSC121-127-201845-
/O.NEW.KJAN.SV.W.0264.170520T1811Z-170520T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
111 PM CDT SAT MAY 20 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rankin County in central Mississippi...
  Simpson County in central Mississippi...

* Until 145 PM CDT

* At 111 PM CDT, a severe thunderstorm was located near Pinola,
  moving north at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Mendenhall and Martinville around 120 PM CDT. 
  Cato and Piney Woods around 125 PM CDT. 
  Johns around 130 PM CDT. 

Other locations impacted by this severe thunderstorm include D'Lo,
Braxton and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3176 9000 3225 9002 3222 8973 3205 8973
      3205 8968 3181 8965
TIME...MOT...LOC 1811Z 181DEG 53KT 3185 8989 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
2 follow-up statements
556 
WWUS54 KJAN 201832
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
132 PM CDT SAT MAY 20 2017

MSC121-127-201845-
/O.CON.KJAN.SV.W.0264.000000T0000Z-170520T1845Z/
Rankin MS-Simpson MS-
132 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN RANKIN AND NORTHEASTERN SIMPSON COUNTIES...

At 132 PM CDT, a severe thunderstorm was located near Martinville, or
near Mendenhall, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Cato around 140 PM CDT. 
  Johns around 145 PM CDT. 

Other locations impacted by this severe thunderstorm include D'Lo and
Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3186 8992 3225 9002 3222 8973 3205 8973
      3205 8968 3190 8966
TIME...MOT...LOC 1832Z 194DEG 28KT 3202 8980 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
642 
WWUS54 KJAN 201841
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
141 PM CDT SAT MAY 20 2017

MSC121-127-201850-
/O.EXP.KJAN.SV.W.0264.000000T0000Z-170520T1845Z/
Rankin MS-Simpson MS-
141 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANKIN AND
NORTHEASTERN SIMPSON COUNTIES WILL EXPIRE AT 145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
and gusty winds up to 55mph are still possible with this 
thunderstorm.

LAT...LON 3186 8992 3225 9002 3222 8973 3205 8973
      3205 8968 3190 8966
TIME...MOT...LOC 1840Z 181DEG 53KT 3202 8980 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:03 PM CDT, 8 minutes earlier.

Area forecast discussion, May 20, 1:03 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
103 PM CDT Sat May 20 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion: Numerous TSRAs were observed across east MS
and West central MS affecting GLH and GTR-MEI-HBG. This activity
wl spread into cntrl MS this afternoon affecting the remainder of
the TAF sites. Away from TSRA activity, VFR conditions are
expected this aftn through this evng but MVFR-IFR cigs are
expected areawide after 06Z. Isold SHRA/TSRA wl be psbl tonight
but another round of numerous TSRAs are expected Sunday. /22/

&&

.DISCUSSION...
The morning JAN sounding showed a moist layer below 700mb making
up most of the 1.45in PWAT across the CWA. Despite low stratus
this morning, our moist airmass was destabilizing with daytime
heating and a rash of showers were already noted on local radars
breaking out across our southeast zones into central Mississippi.
Several other showers were noted over our southwest and edging
into our northwest zones along a weak outflow boundary. This
activity is expected to increase through the afternoon with
numerous storms expected today across our whole CWA. A few of
these storms may become severe producing damaging wind gusts and
hail. The slower movement of the storms and PWATs increasing to
near an inch and three quarters this afternoon will support
locally heavy rainfall as well. /22/

Prior discussion below:

Today and Tonight: An active weather pattern will take shape this
weekend over the ArkLaMiss as a powerful trough over the
Plains/Midwest shifts eastward and helps to break down the ridge
currently centered over the Southeast. As heights fall, the
airmass will destabilize over the forecast area today and combined
with heating and fairly rich boundary layer moisture will result
in mixed layer CAPE values in excess of 2500 J/kg by this
afternoon.

As is often the case with weaker synoptic forcing events in late
Spring, convective evolution will be the biggest challenge with this
forecast. Initial thunderstorm development should begin by late
morning, especially east of the MS River, and be scattered and
disorganized due to relatively weak deep layer shear and low level
flow ~ 20 kts, but this initial activity could be enhanced by the
outflow emanating from the overnight convection in the ArkLaTex
region per recent HRRR and other CAM guidance.

Then things become more uncertain with the trough axis and cold
front approaching tonight. Will stick with the idea that the most
the larger scale lift may help to organize storms resulting in
greater storm coverage during the evening similar to most members of
the NCAR ensemble, but a good bit of guidance suggests a lull in the
convective activity overnight until the cold front can interact with
better instability/moisture early Sunday.  It still looks like a few
intense storms could reach severe limits later this afternoon into
the evening given the degree of instability. In addition, with
precipitable water values getting above 1.7 inches in the humid
airmass combined with with dewpoints in the lower 70s, locally heavy
rainfall continues to be a concern. Will continue to highlight the
severe weather/heavy rain potential in the HWO/graphics. /EC/

Sunday through Friday: The upper-level system which is bringing
today and tonight's weather will continue to spin over the Great
Lakes on Sunday, while at the surface a weak cold front extending
southward through the Mississippi River Valley will push through
the ArkLaMiss region. Depending on how fast today/tonight's round
of weather clears the area, there may another window of time for
strong to marginally severe thunderstorms to develop across
southeastern portions of our area during the day Sunday. MLCAPE
values upwards of 1500 to 2000 J/kg could be available to storms
ahead of the cold front if sufficient heating can occur, but deep
layer shear will on the weaker side (around 20 to 30 kts). Thus
more of a multicell convection situation again with greatest
potential hazards being damaging wind gusts, marginally severe
hail, and locally heavy rainfall. PWAT values nearing 1.75 to 2.0
inches and relatively slow storm motions parallel to the cold
front will warrant a continued Limited threat for flooding south
and east of the front on Sunday.

Confidence in the next potential round of showers and
thunderstorms has increased some. Short and medium range guidance
has come into better agreement for the frontal boundary to stall
out as it nears the Gulf Coast and the next upper-level shortwave
digs into the Southern Plains. This pattern should see a surface
wave develop along the front Monday, probably somewhere between
the eastern TX and central LA coastline. As the surface low
deepens and slides eastward along the old front, a saturated
airmass will be lifted back northward over the boundary, providing
a focus for heavy rainfall sometime between Monday night and
Tuesday night. The most favored area for heavy rain during this
time is currently expected to be south of Interstate 20 (possibly
south of US Highway 84 even). We will keep a Limited Threat for
flooding south of I-20 in the Hazardous Weather Outlook for
Tuesday until details come into better focus. A stronger cold
front should push through the region Tuesday night into Wednesday,
possibly another focus for showers or storms depending on how the
coastal system plays out. Rebounding temperatures expected for
the end of the week as shortwave ridging builds over the eastern
CONUS behind the departing upper low. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  70  81  64 /  74  59  68  30
Meridian      84  70  80  64 /  73  67  76  44
Vicksburg     87  70  81  64 /  70  63  53  23
Hattiesburg   85  71  82  66 /  73  56  78  44
Natchez       88  70  81  65 /  69  59  65  27
Greenville    86  69  79  62 /  73  65  33  10
Greenwood     86  69  79  61 /  74  63  48  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/EC
Hazardous weather outlook, May 20, 2:43 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
243 AM CDT Sat May 20 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065-
072-210745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-
243 AM CDT Sat May 20 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Numerous thunderstorms are expected to develop over the ArkLaMiss
this afternoon and continue into the evening. It is possible that
storms may become more organized at some point in the afternoon
and evening resulting in a greater chance for severe storms and
heavy rain. The most intense storms could be severe and capable
of producing damaging wind gusts of 60 mph and quarter size hail.
In addition, locally heavy rainfall of one to two inches in a
short duration could cause some flooding of low-lying areas and
streets.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms with heavy rain are expected to redevelop Sunday and
this will prolong the threat for localized flooding of low-lying
areas and roads.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ058-066-073-074-210745-
Clarke-Jones-Lamar-Forrest-
243 AM CDT Sat May 20 2017

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Scattered thunderstorms are expected to develop this afternoon
and continue into the evening. Isolated severe storms could be
capable of producing damaging wind gusts up to 60 mph and hail up
to quarter size. In addition, locally heavy rainfall of one to two
inches in a short duration could cause some flooding of low-
lying areas and streets.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms with heavy rain are expected to redevelop Sunday and
this will prolong the threat for localized flooding of low-lying
areas and roads.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 20, 12:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
1216 PM CDT SAT MAY 20 2017

MSZ029-030-201745-
Clay MS-Webster MS-
1216 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBSTER AND
NORTHWESTERN CLAY COUNTIES UNTIL 1245 PM CDT...

At 1215 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cumberland, or 7 miles southwest of Montpelier, moving north at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Montpelier around 1235 PM CDT.

Other locations impacted by this storm include Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3356 8897 3356 8905 3360 8918 3374 8915
      3374 8904 3375 8903 3376 8893 3381 8893
      3381 8881
TIME...MOT...LOC 1715Z 199DEG 19KT 3365 8906

JC
Special weather statement, May 20, 12:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CDT SAT MAY 20 2017

MSZ064-201815-
Jefferson Davis MS-
1249 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON DAVIS
COUNTY UNTIL 115 PM CDT...

At 1249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Prentiss, or 15 miles south of Pinola, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Clem around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3160 8997 3165 8998 3176 8996 3177 8976
      3176 8976 3158 8981
TIME...MOT...LOC 1749Z 199DEG 18KT 3166 8992

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:16 PM CDTSpecial Weather StatementJANClay29 min
May 20, 12:49 PM CDTSpecial Weather StatementJANJefferson Davis26 min
May 20, 1:52 PM CDTSpecial Weather StatementJANRankin23 min
May 20, 1:59 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee46 min
May 20, 2:00 PM CDTSpecial Weather StatementJANSharkey45 min
May 20, 2:25 PM CDTSpecial Weather StatementJANLeake50 min
May 20, 2:39 PM CDTFlash Flood WatchJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 7 more6 hr
May 20, 2:41 PM CDTSevere Thunderstorm WarningJANLeake, Madison23 min
May 20, 2:46 PM CDTSpecial Weather StatementJANCopiah, Franklin, Lincoln44 min
May 20, 3:05 PM CDTSpecial Weather StatementJANMadison, Rankin25 min
May 20, 3:36 PM CDTSpecial Weather StatementJANCopiah, Madison, Rankin39 min
May 20, 3:37 PM CDTSpecial Weather StatementJANAttala, Choctaw, Montgomery, Webster53 min
May 20, 4:48 PM CDTSpecial Weather StatementJANForrest27 min
May 20, 4:57 PM CDTFlash Flood WarningJANForrest, Lamar3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.